August 2009 Medical Journal Article Presents Well-Documented Report Of Pancreatitis In Context Of Byetta Use
(Posted by Tom Lamb at DrugInjuryWatch.com)
In October 2007 the FDA announced that the agency had reviewed 30 postmarketing reports of acute pancreatitis in patients taking Byetta (exenatide), a drug used to treat adults with type 2 diabetes.
In August 2008 the FDA informed us that the agency had received reports about six cases of hemorrhagic pancreatitis or necrotizing pancreatitis since October 2007.
A year later, the August 24, 2009 edition of Endocrine Practice-- the official journal of the American College of Endocrinology (ACE) and the American Association of Clinical Endocrinologists (AACE) -- included a detailed case report about a woman who developed acute pancreatitis after using Byetta. From the Abstract for "Exenatide Induced Acute Pancreatitis":
A 64 y.o. non alcoholic female with NIDDM presented with one month of epigastric pain beginning two days after starting exenatide. Serum lipase was 2700U/L (nl. 114-320) and amylase 131U/L (nl. 30-110). Liver tests, lipid profile and serum creatinine were normal. Abdominal computed tomography (CT) showed changes consistent with pancreatitis and absent gallbladder. Exenatide was discontinued. Conservative therapy resulted in rapid resolution of symptoms and normal lipase (151U/L) and CT of the pancreas 90 days later.... We believe this current report to be the most thoroughly documented example of likely exenatide induced pancreatitis with a Naranjo score of 7/9. Reinstitution of all medications except exenatide and glipizide did not reproduce symptoms, CT or lipase abnormalities, and implicates exenatide as the cause.
Strictly Confidential, No Obligation.
The authors of this August 2009 medical journal article also critically reviewed previous reports of pancreatitis associated with Byetta injections:
The FDA has reported 36 cases of presumed pancreatitis associated with exenatide. However, none of the selection criteria were specified, 2/3 did not have CT and 90% had at least one other risk factor. The one published case report contained no description of the pancreas on abdominal CT, mention of alcohol use or normal values for lipase.
The Conclusion reached by the authors is simple but important:
CONCLUSION: In any diabetic patient with acute pancreatitis, exenatide use must be ruled out and if currently taken, discontinued.
If you are aware of any cases of drug-induced acute pancreatitis, hemorrhagic pancreatitis, or necrotizing pancreatitis possibly involving Byetta , please let us know by submitting a Comment, below, or you can send me a private email.